Share this:
saul
@saul

Posts: 2
Joined: Apr 05, 2017

My experience with HCM

Posted by @saul, Apr 5, 2017

Was diagnosed about 18 mo ago after having symptoms of a heart attack. Fortunately, no damage to the heart. After trying metoprolol with enalapril, but finding that the metoprolol left me feeling very tired and lowering my bpm too much, I was prescribed Bystolic to take with the enalapril. Seems to be working fine for the last 12 months and have had no other events. I do drink G2 gatorade now when exercising or when sweating a lot. This has also been effective in treating the problem although it does seem like when I get up quickly from a sitting position or bending over, the syncopy that I had experienced is slightly worse. Anyone else with similar experiences with different treatment or meds.

REPLY

Hello @saul,

Welcome to Connect; thank you for introducing yourself to the HCM group.
@lugal @vermontrob, I see that you have talked about Bystolic (nebivolol); do you have any insight for Saul? I’d also like to introduce you to @predictable @hpilcher1 @kavenagi who have experience with orthostatic hypotension, which is that feeling of dizziness or lightheadedness when you stand up suddenly.

Although this is an older discussion, you may wish to read through it, as members talk about similar symptoms; please feel free to tag members for more information:
“Is there anyone else out there with pure autonomic system failure?” http://mayocl.in/2oEm0Vs

@saul, have you told your doctors about this, and/or have they offered any explanation? Do you feel like the hypotension is worse?

Hi @saul. Welcome to Mayo Connect and a discussion about orthostatic hypotension. I’ve had that and Hypertrophic Cardiomyopathy, and my meds today are similar to yours, so that makes me wonder about a few things you are dealing with. Glad you’re off Metoprolol, which has fallen into disuse for several medical reasons. It sometimes is replaced with Bystolic, which also is a beta blocker with an initial dosage of 5mg per day. My beta blocker is Carvedilol, also a beta blocker, but after three years on it, my dose has been raised gradually to 50mg of it every day. This high level for me is indicated by my age (82) and long-term hypertension (140/88 on meds). I also take Lisinopril, an ACE inhibitor similar to your Enalapril; starting dosage for that is also 5mg, but mine has risen steadily over the years to 40mg before bedtime. Finally, I take Amiloride, a diuretic; diuretics often are linked with beta blockers to head off heart failure, which may develop if my HCM progresses. Amiloride has to be watched carefully to avoid hyperkalemia (too much potassium).

What I no longer have is dizziness when I stand up fast. That might be due to the exotic treatment I get from a nephrologist who is the lead on my hypertension medical team, but I’m inclined to think it’s more specifically due to the medication she has chosen for me. A dozen other hypertension medications have fallen by the wayside in the process. My heart rate was around 50bpm when I experienced hypotension, and it now runs 65-70 as a result of atrial fibrillation diagnosed almost 3 years ago. Carvedilol was added at that time along with Coumadin, which might help my blood to move a little faster.

When you exercise, do you go for maximum movement or maximum resistance or both (or neither)? Your G2 Gatorade is certainly better than the sugar-infested straight Gatorade, but it still features sugar. I wonder whether a sugar-free hydrating agent might make a difference. Hope this information stimulates some good thoughts for you, even though I can’t claim to have “fixed” your syncopy problem.

thanks for your response and sharing your thoughts. I have an appointment with my cardiologist tomorrow and will discuss what appears to be a slight increase in dizziness when getting up quickly. I have had this for quite a while now and thought it a result of some of the BP meds I was on. I have to say, that I am surprised that you say you are on a diuretic, since my doc thinks the heart attack was brought on by dehydration. As I understand it, we don’t want to dehydrate with HCM, and water will not do the trick. As I understand, we need to make sure we have plenty of salt in our system which can be a problem with HBP, but that will keep the heart pumping. good luck to you. If I gain any new insights from the doc tomorrow, I will pass it on.

@saul

thanks for your response and sharing your thoughts. I have an appointment with my cardiologist tomorrow and will discuss what appears to be a slight increase in dizziness when getting up quickly. I have had this for quite a while now and thought it a result of some of the BP meds I was on. I have to say, that I am surprised that you say you are on a diuretic, since my doc thinks the heart attack was brought on by dehydration. As I understand it, we don’t want to dehydrate with HCM, and water will not do the trick. As I understand, we need to make sure we have plenty of salt in our system which can be a problem with HBP, but that will keep the heart pumping. good luck to you. If I gain any new insights from the doc tomorrow, I will pass it on.

Jump to this post

Thanks, @saul. I look forward to hearing about your progress. Dehydration has not been my problem. In three decades of treatment for HBP, diuretics have been most effective for me. I had to get off the popular ones and turn to Amiloride, because my kidneys fail to reclaim potassium that they slough off along with sodium. Amiloride is potassium sparing, which can be a problem if you don’t keep track of serum potassium with lab tests. Those lab tests (Chem-7) also help me keep track of the other minerals in my blood.

Following open heart surgery, I was put on Metoprolol. I was tried all the time and had strong head rushes and fainting spells. Recently I was changed to Verapamil as this was believed to have less impact on my lungs. I continued to have bad head rushes and fainting spells. Some of the faints were serious.

I take a water pill and I may have over did it. My doctor said the problem was dehydration. I tried to regulate the amount based upon the swelling in my ankles. I now allow some swelling in my ankles but continue to have the fainting spells. My doctor now believes it is due to low blood pressure. My home readings have been in the 165/95 range.

I now make sure I take plenty of fluids and exercise and stretch before getting out of a seat or out of bead. So far so good.

@ronbee

Following open heart surgery, I was put on Metoprolol. I was tried all the time and had strong head rushes and fainting spells. Recently I was changed to Verapamil as this was believed to have less impact on my lungs. I continued to have bad head rushes and fainting spells. Some of the faints were serious.

I take a water pill and I may have over did it. My doctor said the problem was dehydration. I tried to regulate the amount based upon the swelling in my ankles. I now allow some swelling in my ankles but continue to have the fainting spells. My doctor now believes it is due to low blood pressure. My home readings have been in the 165/95 range.

I now make sure I take plenty of fluids and exercise and stretch before getting out of a seat or out of bead. So far so good.

Jump to this post

@ronbee, glad to see you back with us. Abandoning Metoprolol turns out to be in line with current advice against this medication, which is effective in a declining number of sitautions. Verapamil is a calcium channel blocker which softens up your distal arteries to allow your blood pressure to relax a bit. What “water pill” are you taking and at what dosage?

Are you able to see your way clear to get second opinions on your medications? What you’re telling us seems to me to be out of kilter. For example, how can a bp reading of 165/95 be regarded as “low blood pressure?” Are you comfortable deciding by yourself what your dosage should be for your diuretic? Does you doctor have any advice about this? If you’re relying on a heart surgeon for a long-term program, I’d suggest that you think about talking to a cardiologist and/or a nephrologist.

Your bottom line looks good: plenty of fluids, exercise, and stretch before standing up. That’s where you want to be 24/7 I assume.
Martin

Adjusting your diuretic yourself based on swelling may not be the best idea, it’s not that simple. I would let the doctors decide on meds at least until you get more stable after heart surgery. Good luck getting your health back…..

@vermontrob My doctor knows medicine and I know my body and we work together. Our agreement is that I will manage my heart failure by keeping my weight in the 143-146 pound range. Anything less runs the risk of fainting, and anything more causes swelling in my lungs and ankles. To do this I weigh myself every morning, and depending upon my wight take between one half and one and one half pills.

Please login or register to post a reply.